Oklahoma, 2006

Damaging Wind in Oklahoma, May 8, 2006

May 8, 2006 · NWS OUN · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 7, 9:15 PM CST, 3 hours 25 minutes earlier.

Area forecast discussion, May 7, 9:15 PM CST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
1015 PM CDT SUN MAY 7 2006

UPDATE FOR RADAR FAILURES...

KTLX WAS TAKEN DOWN EARLIER THIS EVENING TO PERFORM MANDATORY
MAINTENANCE TO AVOID FAILURE OF THE RADAR AT A MORE CRUCIAL TIME
TONIGHT. TECHNICIANS ARE AT THE SITE WITH HOPES OF MAINTENANCE BEING
COMPLETED BY MIDNIGHT.

KFDR RECENTLY CRASHED DUE TO A KLYSTRON CURRENT FAILURE. MAINTENANCE
HAS BEEN NOTIFIED...BUT IT IS UNKNOWN WHEN THE RADAR WILL BE BACK IN
SERVICE.

JAMES

-----------------------
925 PM CDT SUN MAY 7 2006

A WEAKENING LINE OF CONVECTION CONTINUES TO EXPAND SOUTHEASTWARD
FROM GREAT BAND KANSAS INTO THE SOUTHWEST CORNER OF THE STATE WITH
THESE STORMS PAST THEIR PEAK INTENSITY...WITH AN ISOLATED SUPERCELL
SOUTHEAST OF GUYMON. CONVECTIVE INDICES AND REGIONAL RAOBS SHOW A
SHARP DROP OFF IN CONVECTIVE POTENTIAL EAST OF THE TEXAS PANHANDLE
WITH THE OUN SOUNDING DEPICTING A 6 DEGREE C INVERSION AT 820 MB.
SHORTWAVE TROUGH CONTINUES TO APPROACH THE AREA AND HIGHER BASED
MOISTURE SHOULD BE TRANSPORTED NORTHWARD WITH THE LOW LEVEL JET SO
SOME MODIFICATION IS EXPECTED OVERNIGHT BUT JUST HOW MUCH REMAINS TO
BE SEEN.

STORMS WILL SOON MOVE INTO NORTHWEST OKLAHOMA WITH THESE STORMS
EXPECTED TO CONTINUE A WEAKENING TREND. OTHER STORMS ARE EXPECTED TO
BEGIN DEVELOPING SOUTHWARD INTO THE TEXAS PANHANDLE THIS EVENING AS THE
LOW LEVEL JET DEVELOPS...WITH THESE STORMS EVENTUALLY ENTERING
SOUTHWEST SECTIONS OF THE AREA. STEEP LAPSE RATES AND GREATER SHEAR
WARRANTS THE MENTION OF SLIGHT RISK FOR THESE AREAS. IF STORMS
BECOME TOO NUMEROUS NEAR SAN ANGELO HOWEVER...STORM COVERAGE MAY BE
RESTRICTED FARTHER NORTH.

WILL BE LOWERING POPS A BIT MORE ACROSS EASTERN SECTIONS OF THE AREA
TONIGHT WHERE CIN IS SO HIGH THAT IS SEEM UNLIKELY THAT THEY WILL
RECEIVE ANY PRECIPITATION...AND IF THEY DO...MAINLY HIGH BASED
DEVELOPMENT WITH LOW QPF SEEMS MOST LIKELY.

JAMES

------------------------
308 PM CDT SUN MAY 7 2006

.DISCUSSION...
LOW CLOUD COVER HARD TO GET RID OF ACROSS MOST AREAS TODAY...BUT
WESTERN AND SOUTHERN SECTIONS ARE EXPECTED TO SEE A PERIOD OF AT
LEAST PARTIAL SUN BEFORE IT SETS. LEAST LIKELY AREA FOR CLEARING
WILL BE CENTRAL/NORTH-CENTRAL ZONES.

WEAK WAVE WILL APPROACH REGION THIS EVENING AND OVERNIGHT...AND
WITH RELATIVELY DEEP/RICH MOISTURE IN PLACE OR INCREASING IN
WEAKLY CAPPED ENVIRONMENT...SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS STILL EXPECTED OVERNIGHT THROUGH TOMORROW MORNING.
LIKELY POPS WERE RETAINED AND REORIENTED SLIGHTLY BASED ON NEW
MODEL DATA. RUN TO RUN CONSISTENCY OF SHORT TERM MODELS AIDS IN
ENOUGH CONFIDENCE TO KEEP THESE HIGHER POPS. SEVERE POTENTIAL WILL
NOT BE ALL THAT HIGH...BUT IN NORTHWEST FLOW REGIME...ELEVATED
SUPERCELL TYPE ACTIVITY CANNOT BE RULED OUT.

BETTER SEVERE WEATHER PROSPECTS WILL BE NEAR DRY LINE TOMORROW
ACROSS WESTERN ZONES WITH HIGH INSTABILITY...AND ESPECIALLY ON
TUESDAY WITH STRONG FRONT/DRY LINE INTERACTION. LINGERING POST-
FRONTAL RAIN POSSIBLE ON WEDNESDAY BEFORE DRIER AIR AND LOW-
LEVEL RIDGING TAKES HOLD.

WEAK WAVE IN NORTHWEST FLOW FORECASTED BY MOST MODELS FOR THURSDAY
NIGHT INTO FRIDAY. MODEL TREND MAKING SENSE THAT FOCUS OF PRECIP
WOULD MOST LIKELY AFFECT SOUTHWEST PORTIONS OF COUNTY WARNING AREA NEARER
LOW LEVEL THETA-E GRADIENT. WILL ADD POPS ACROSS SOUTHWEST PORTIONS
OF FORECAST AREA FOR THIS SCENARIO. THIS REGIME LASTS INTO THE
FOLLOWING WEEK...BUT CONFIDENCE IN S/WV STRENGTH AND TIMING
DECREASES WITH TIME. ALSO...LATEST RUN OF MEDIUM RANGE ALLOWING
REINFORCING SHOT OF COOLER/DRIER AIR ON SATURDAY-SUNDAY. GIVEN
UPPER PATTERN AND LARGE GREAT LAKES VORTEX...THIS SEEMS REASONABLE
AND WILL KEEP TEMPS COOLER/DRIER INTO THE WEEKEND...ESPECIALLY CENTRAL
AND EAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  58  78  64  82 /  60  60  20  30
HOBART OK         59  82  62  82 /  60  40  20  20
WICHITA FALLS TX  61  85  65  88 /  60  60  20  20
GAGE OK           56  83  58  79 /  40  20  20  20
PONCA CITY OK     57  77  60  79 /  60  60  40  40
DURANT OK         61  80  66  86 /  40  60  20  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

06/11
Hazardous weather outlook, May 7, 5:33 PM CST, 7 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
633 PM CDT SUN MAY 7 2006

OKZ004>048-050>052-TXZ083>090-081300-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
633 PM CDT SUN MAY 7 2006

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS EVENING AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
MAINLY WEST OF A LINE FROM ERICK...TO LAWTON...DUNCAN...AND WAURIKA.

TIMING...
FROM 10 PM THROUGH OVERNIGHT.

IMPACTS...
GOLFBALL SIZE HAIL IS THE PRIMARY CONCERN WITH 60 MPH WINDS A
SECONDARY CONCERN.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR THE POSSIBILITY OF SEVERE WEATHER
OVERNIGHT.

DISCUSSION...
THUNDERSTORMS ARE EXPECTED TO INCREASE IN NUMBER AND INTENSITY
ACROSS THE TEXAS PANHANDLE THIS EVENING...BEFORE SPREADING INTO
SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS OVERNIGHT. THE
COMBINATION OF MODERATE INSTABILITY AND SHEAR WILL SUPPORT THE
POTENTIAL FOR HIGH BASED SUPERCELLS WITH GOLFBALL SIZE HAIL
POSSIBLE. THE POTENTIAL ALSO EXISTS FOR STORMS TO EVENTUALLY MERGE
INTO ONE OR MORE CLUSTERS AS THEY MOVE SOUTHEASTWARD...WITH THE
LEADING EDGE OF STORMS POSSIBLY ACCOMPANIED BY 60 MPH WINDS.

OTHER LESS INTENSE STORMS ARE ALSO EXPECTED TO ORGANIZE ACROSS
KANSAS AND NORTHWEST OKLAHOMA. ALTHOUGH AN ISOLATED SEVERE STORM OR
TWO CAN NOT BE RULED OUT...WEAKER INSTABILITY AND SHEAR SHOULD ALLOW
STORMS TO GRADUALLY WEAKEN AS THEY MOVE INTO THE AREA.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY MAY 8.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS MAY BE ONGOING MONDAY MORNING IN SOUTHERN AND CENTRAL
OKLAHOMA WITH A LOW THREAT FOR HAIL AND STRONG WINDS. ATTENTION WILL
TURN TO FAR WESTERN OKLAHOMA AND WESTERN NORTH TEXAS MONDAY
AFTERNOON...ALONG A DEVELOPING DRYLINE. WITH A STRONG CAP...BUT ALSO
LARGE INSTABILITY...ISOLATED THUNDERSTORMS MAY FORM ALONG THE
DRYLINE. WIND SHEAR WOULD THEN BE FAVORABLE FOR A FEW SUPERCELLS
WITH POTENTIAL TO PRODUCE SEVERE WEATHER. A MORE POTENT SETUP FOR
WIDESPREAD THUNDERSTORMS...SOME POSSIBLY SEVERE...WILL DEVELOP LATE
TUESDAY INTO TUESDAY NIGHT...AS A DRYLINE...COLD FRONT...AND
STRENGTHENING UPPER LEVEL WINDS CONVERGE ON THE SOUTHERN PLAINS.
THUNDERSTORMS MAY PERSIST INTO WEDNESDAY...DEPENDING ON THE MOVEMENT
OF THE COLD FRONT. DRY AND STABLE HIGH PRESSURE WILL SETTLE OVER THE
AREA WEDNESDAY NIGHT...SIGNALING AN END TO THUNDERSTORM CHANCES FOR
THE REST OF THE WEEK.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
MONDAY MAY 7TH.

JAMES

In the hours before

Special weather statement, May 7, 10:26 PM CST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1126 PM CDT SUN MAY 7 2006

OKZ005-006-080500-
ALFALFA OK-WOODS OK-
1126 PM CDT SUN MAY 7 2006

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA AND WOODS COUNTIES.

AT 1126 PM... A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 32
MILES NORTH OF CAPRON TO 12 MILES NORTHEAST OF LOOKOUT AT 1124 PM
CDT...MOVING SOUTHEAST AT 35 MPH. WINDS OF 40 TO 50 MPH AND SMALL
HAIL ARE LIKELY WITH THESE STORMS AS THEY MOVE ACROSS THE KANSAS
BORDER AND INTO NORTHERN PORTIONS OF ALFALFA AND WOODS COUNTIES
SHORTLY BEFORE MIDNIGHT.

CJS
Special weather statement, May 7, 10:51 PM CST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1151 PM CDT SUN MAY 7 2006

OKZ005-006-080515-
ALFALFA OK-WOODS OK-
1151 PM CDT SUN MAY 7 2006

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA AND WOODS COUNTIES.

A STRONG THUNDERSTORM MOVING ACROSS THE KANSAS BORDER INTO NORTHERN
WOODS COUNTY WAS LOCATED 13 MILES NORTHWEST OF CAPRON AT 1149 PM
CDT. THE STORM WAS MOVING SOUTHEAST AT 35 MPH.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME... HOWEVER WINDS TO NEAR 40 MPH... HEAVY RAIN AND FREQUENT
LIGHTNING CAN BE EXPECTED AS THE STORM MOVES INTO NORTHERN PORTIONS
OF WOODS AND ALFALFA COUNTIES.

CJS
Special weather statement, May 7, 11:24 PM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1224 AM CDT MON MAY 8 2006

OKZ021-080545-
BECKHAM OK-
1224 AM CDT MON MAY 8 2006

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 14 MILES NORTHWEST OF ERICK AT 1222
AM CDT...MOVING SOUTHEAST AT 25 MPH. THE STORM WILL LIKELY PRODUCE
SMALL HAIL... HEAVY RAIN AND FREQUENT LIGHTNING AS IT MOVES ACROSS
THE WESTERN PORTION OF BECKHAM COUNTY... INCLUDING INTERSTATE 40
NEAR ERICK

CJS
Special weather statement, May 7, 11:44 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1244 AM CDT MON MAY 8 2006

OKZ021-080600-
BECKHAM OK-
1244 AM CDT MON MAY 8 2006

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM COUNTY.

A STRONG THUNDERSTORM WAS LOCATED JUST NORTH OF ERICK AT 1242 AM
CDT...MOVING SOUTHEAST AT 35 MPH. THE STORM... WHICH WILL LIKELY
CONTAIN SMALL HAIL AND HEAVY RAIN... ALONG WITH OCCASIONAL WIND
GUSTS TO NEAR 40 MPH... WILL TRACK ACROSS INTERSTATE 40 NEAR
ERICK... AS WELL AS THE SOUTHWEST PART OF BECKHAM COUNTY.

CJS
Special weather statement, May 8, 12:00 AM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
100 AM CDT MON MAY 8 2006

OKZ021-034-080630-
BECKHAM OK-GREER OK-
100 AM CDT MON MAY 8 2006

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM AND GREER COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST OF SAYRE AT 1258
AM CDT...MOVING EAST SOUTHEAST AT 40 MPH. HAIL TO NEAR THE SIZE OF
DIMES... VERY HEAVY RAIN AND OCCASIONAL WIND GUSTS TO NEAR 45 MPH
ARE LIKELY. THE STORM WILL AFFECT TRAFFIC ALONG INTERSTATE 40 FROM
SAYRE TO ERICK... WHILE ALSO CONTINUING TO MOVE INTO SOUTHEAST
BECKHAM AND NORTHERN GREER COUNTIES THROUGH 130 AM.

CJS
Special weather statement, May 8, 12:15 AM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
115 AM CDT MON MAY 8 2006

OKZ022-080645-
WASHITA OK-
115 AM CDT MON MAY 8 2006

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR WASHITA COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 16 MILES WEST OF SENTINEL AT 115 AM
CDT...MOVING EAST AT 30 MPH. WINDS TO 50 MPH AND SMALL HAIL ARE
LIKELY.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.

WR

The radar

The Altus AFB radar (KFDR), 95 km away, was scanning. The volume nearest the first event began at 06:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washita

When
May 8, 12:40 AM CST
Where
Washita County, 10 mi W of Sentinel
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.150, -99.367

Wind gust was measured by the Retrop Oklahoma mesonet station.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2006Every state in 2006This day in weather historyWarnings in Oklahoma, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5507789.